Rhabdomyolysis, Acute Kidney Injury, and Exudative Retinal Detachment Associated with Nonsteroidal Anti-Inflammatory Drug and Herbal Product Use: A Case Report

Read full text
Authors: Sevil Demiray, Alparslan Demiray, Hülya Akgün, Bülent Tokgöz
Cited by: 2

Abstract

Background: Rhabdomyolysis is a potentially life-threatening condition that may lead to acute kidney injury (AKI). Although nonsteroidal anti-inflammatory drugs (NSAIDs) are widely used, diclofenac-associated rhabdomyolysis is exceedingly rare. Herbal products, often perceived as harmless, may also contribute to nephrotoxicity through contamination or pharmacokinetic interactions. Case Report: A 20-year-old woman presented with muscle pain, weakness, and dark-colored urine after using diclofenac potassium and a homemade herbal mixture. Laboratory findings revealed severe rhabdomyolysis and AKI. Kidney biopsy confirmed myoglobin-induced acute tubular injury. During treatment, the patient developed hypertension and blurred vision; ophthalmologic evaluation revealed exudative retinal detachment. Hemodialysis, ultrafiltration, and blood pressure control resulted in complete renal and visual recovery. Conclusion: This case highlights the unpredictable toxicity that may arise from the combined use of NSAIDs and herbal products. Clinicians should routinely inquire about herbal supplement use, particularly in patients presenting with unexplained rhabdomyolysis or AKI.

Fields of Study & Subjects

Nephrotoxicity and Medicinal Plants Drug-Induced Ocular Toxicity Pharmacology and Obesity Treatment

Publication details

Journal / source
Journal of Clinical Practice and Research
Publisher
Kare Publishing
Volume
48
Issue
1
Pages
92–96
Publication date
1 January 2026
Language
EN